Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 27, NWS Greenville-Spartanburg, SC

February 3, 1998Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 7:15 AM EST for Transylvania County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 7:15 AM EST (12:15 UTC)
Expired
Feb 3, 1998, 12:00 PM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Transylvania County, NC

The radar

The Greer radar (KGSP), 63 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 592 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
592 m²/s²
0-3 km storm-relative helicity
1093 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 031215
FFWGSP
NCC175-031700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
715 AM EST TUE FEB 3 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...TRANSYLVANIA COUNTY
 
MODERATE TO HEAVY RAIN HAS INCREASED ACROSS TRANSYLVANIA COUNTY SINCE 5
AM WITH HOURLY RAINFALL RATES INCREASING TOWARD A HALF INCH PER HOUR.
RADAR SHOWED HEAVY RAIN INCREASING IN COVERAGE SOUTH OF BREVARD AND
ROSMAN INTO SOUTH CAROLINA...AND THE RAIN WAS MOVING INTO TRANSYLVANIA.
FLOODING WILL DEVELOP ON SMALL STREAMS AND IN URBAN AREAS FIRST...AND
THE FRENCH BROAD RIVER WILL LIKELY REACH FLOOD STAGE IN ROSMAN MID TO
LATE MORNING.
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:28 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 3, 2:28 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
228 AM EST TUE FEB 3 1998

CAE: WIND ADVISROY TODAY AND TONIGHT.
RAH: WINTER STORM WATCH WEDNESDAY. HIGH WIND WARNING
     TODAY AND TONIGHT MOUNTAINS...WIND ADVISORY ELSEWHERE.
FFC: WIND ADVISORY TODAY AND TONIGHT.

ALL: CONTINUE FLOOD/FLASH FLOOD WATCHES.

MODELS CONVERGING ON TRACK/STRENGTH OF LOW. 850 WIND MAX 50 KTS
TO BE ACROSS UPSTATE SC MIDDAY...SHIFTING TO S TIER NC BY EVENING
AND WEAKENING TO 45 KNOTS. TREMENDOUS UPSLOPE FLOW AND HIGH WINDS
IN MOUNTAINS 18-30 HOURS. EXPECT HEAVY RAIN TO SPREAD INTO NE GA
AND UPSTATE SC THIS MORNING...INCREASING BY MIDDAY AND SHIFTING
INTO NC BY AFTEROON. NGM BRINGS UNSTABLE AIR NW INTO UPSTATE SC/NE
GA TODAY. LOW POSITION SUPORTS INSTABILITY LIMITED WEST OF CAE.
PRECIP TO DECREASE IN INTENSITY LATE TONIGHT AS ISENTROPIC LIFT
WEAKENS/SHIFTS N INTO NC...BUT COVERAGE TO REMAIN HIGH THROUGH WED.
PARTIAL THICKNESS/850 MB TEMPS MARGINAL FOR SNOW MOUNTAINS 06Z
TONIGHT. BY 12Z CRITICAL VALUES ENTER NC FROM TN...REACHING BLUE
RIDGE IN AFTERNOON. WOULD NOT BE SURPRISED IF N NC MOUNTAINS PICK
UP A COUPLE OF INCHES TONIGHT...ALREADY SOME MIXTURE FALLING NEAR
TN LINE...BUT BULK OF SNOW TO FALL WED AND BEYOND. FLOOD AND FLASH
FLOOD WATCHES FINE SINCE NW NC PIEDMONT HAS VERY HIGH FFG VALUES.

AVL   42/36/38 ++9
CLT   46/41/43 ++9
GSP   45/40/45 ++9

JAT

In the hours before

Special weather statement, Feb 3, 6:09 AM EST, 1 hour 6 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-031715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
609 AM EST TUE FEB 3 1998

...A WINTER STORM WARNING IS IN EFFECT FOR LATE TONIGHT AND
WEDNESDAY IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS
BUNCOMBE...MADISON AND HAYWOOD COUNTIES...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
NORTH CAROLINA MOUNTAINS...AND THE NORTHERN FOOTHILLS OF NORTH
CAROLINA FOR LATE TONIGHT AND WEDNESDAY...

...A HIGH WIND WATCH IS IN EFFECT IN THE NORTHERN MOUNTAINS FOR
TONIGHT AND EARLY WEDNESDAY...

...A WIND ADVISORY IS IN EFFECT FOR THE UPSTATE OF SOUTH CAROLINA
TODAY AND TONIGHT...

A LOW PRESSURE AREA IN THE GULF OF MEXICO IS FORECAST TO STRENGTHEN
AND MOVE NORTHEAST ACROSS SOUTH GEORGIA TODAY...REACHING THE OUTER
BANKS OF NORTH CAROLINA BY WEDNESDAY EVENING. MOISTURE ASSOCIATED
WITH THIS STORM WILL SUPPORT HEAVY RAINFALL TODAY AND TONIGHT.
LATE TONIGHT THE ATMOSPHERE WILL COOL AND RAIN WILL CHANGE OVER TO
SNOW IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. RAIN WILL CHANGE
OVER TO SNOW IN REMAINDER OF THE NORTH CAROLINA MOUNTAINS AND HIGH
ELEVATIONS OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA BY WEDNESDAY
MORNING...ALTHOUGH SOME RAIN MAY REMAIN MIXED IN. BY WEDNESDAY
EVENING FOUR TO EIGHT INCHES OF SNOW ARE EXPECTED IN THE WARNING
AREA...WITH TWO TO THREE INCHES IN THE ADVISORY AREA.

IN ADDITION TO HEAVY RAIN AND SNOW...THIS STORM SYSTEM WILL PRODUCE
GUSTY NORTHEAST WINDS ACROSS THE AREA. IN SOUTH CAROLINA WINDS OF
20 TO 30 MILES AND HOUR WITH HIGHER GUSTS ARE EXPECTED TODAY...
CONINUING INTO TONIGHT. IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA
...WIND WILL INCREASE TONIGHT..REACHING 35 TO 45 MPH AT HIGHER
ELEVATIONS.

PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS NEED TO BE
ALERT FOR A NUMBER OF THREATS DURING THIS STORM...INCLUDING
FLOODING...DOWNED TREES AND POWERLINES...AND IN THE HIGH COUNTRY
...SNOW AND ICE ON ROADS TONIGHT AND WEDNESDAY.

STAY TUNED TO LOCAL RADIO OR TV...CABLE TV...OR NOAA WEATHER RADIO
FOR THE LATEST INFORMATION ON THIS STORM.

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:48 PM ESTFlash Flood WarningGSPHenderson, Polk, Rutherford, Transylvania4 hr
Feb 3, 4:51 PM ESTFlash Flood WarningGSPHaywood, Jackson3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.